Alert archive / Virginia / Ice Storm Warnings in 2021
Ice Storm Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this ice storm warning at Feb 10, 2021, 2:27 PM EST for Wise County, City of Norton, Virginia. It took effect at Feb 11, 2021, 7:00 AM EST. It was in force for 21 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 10, 2021, 2:27 PM EST (19:27 UTC)
- In effect from
- Feb 11, 2021, 7:00 AM EST
- Expired
- Feb 12, 2021, 3:36 AM EST
- In force
- 21 hr
- Issued by
- NWS Morristown, TN
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 6:30 PM EST | FREEZING RAIN 0.2 | Wise, VA | MEDIA RELAYED PICTURES OF 0.1 TO 0.2 ICE ACCUMULATION ON TREES AND ROAD SIGNS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS44 KMRX 101927 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 227 PM EST Wed Feb 10 2021 VAZ002-110500- /O.NEW.KMRX.IS.W.0001.210211T1200Z-210212T1200Z/ Wise- Including the cities of Big Stone Gap, Norton, Wise, Coeburn, Appalachia, and Pardee 227 PM EST Wed Feb 10 2021 ...ICE STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... * WHAT...Significant icing expected near the Kentucky state line. Total ice accumulations of a quarter to four tenths of an inch. * WHERE...Wise County. * WHEN...From 7 AM Thursday to 7 AM EST Friday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ012>014-VAZ001-110500- /O.NEW.KMRX.WW.Y.0007.210211T1200Z-210212T0000Z/ Scott-Campbell-Claiborne-Lee- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, and Rose Hill 227 PM EST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...Brief periods of light freezing rain expected near the Kentucky state line. Total ice accumulations up to a tenth of an inch. * WHERE...In Tennessee, Scott, Campbell and Claiborne Counties. In Virginia, Lee County. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
5 follow-up statements
414 WWUS44 KMRX 110253 AAA WSWMRX URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 953 PM EST Wed Feb 10 2021 VAZ002-111000- /O.CON.KMRX.IS.W.0001.210211T1200Z-210212T1200Z/ Wise- Including the cities of Big Stone Gap, Norton, Wise, Coeburn, Appalachia, and Pardee 953 PM EST Wed Feb 10 2021 ...ICE STORM WARNING REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... * WHAT...Significant icing expected near the Kentucky state line. Total ice accumulations of a quarter to four tenths of an inch. * WHERE...Wise County. * WHEN...From 7 AM Thursday to 7 AM EST Friday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ012>014-VAZ001-111000- /O.CON.KMRX.WW.Y.0007.210211T1200Z-210212T0000Z/ Scott-Campbell-Claiborne-Lee- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, and Rose Hill 953 PM EST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...Brief periods of light freezing rain expected near the Kentucky state line. Total ice accumulations up to a tenth of an inch. * WHERE...In Tennessee, Scott, Campbell and Claiborne Counties. In Virginia, Lee County. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
004 WWUS44 KMRX 110815 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 315 AM EST Thu Feb 11 2021 VAZ002-112100- /O.CON.KMRX.IS.W.0001.210211T1200Z-210212T1200Z/ Wise- Including the cities of Big Stone Gap, Norton, Wise, Coeburn, Appalachia, and Pardee 315 AM EST Thu Feb 11 2021 ...ICE STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST FRIDAY... * WHAT...Significant icing expected near the Kentucky state line. Total ice accumulations of a quarter inch or more will be possible. * WHERE...Wise County. * WHEN...From 7 AM Thursday to 7 AM EST Friday. * IMPACTS...Power outages and tree damage are possible due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ005-006-112100- /O.EXB.KMRX.WW.Y.0007.210211T1200Z-210212T0600Z/ Scott-Russell- Including the cities of Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, and Rosedale 315 AM EST Thu Feb 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST FRIDAY... * WHAT...Freezing rain expected. Total ice accumulations of up to a tenth of an inch possible. * WHERE...Scott and Russell Counties. * WHEN...From 7 AM this morning to 1 AM EST Friday. * IMPACTS...The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ015-035-112100- /O.EXA.KMRX.WW.Y.0007.210211T1200Z-210212T0000Z/ Hancock-Morgan- Including the cities of Evanston, Sneedville, Kyles Ford, Pine Orchard, High Point, and Petros 315 AM EST Thu Feb 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Freezing rain expected. Total ice accumulations of up to a tenth of an inch possible. * WHERE...Hancock and Morgan Counties. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ012>014-VAZ001-112100- /O.CON.KMRX.WW.Y.0007.210211T1200Z-210212T0000Z/ Scott-Campbell-Claiborne-Lee- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, and Rose Hill 315 AM EST Thu Feb 11 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Brief periods of light freezing rain expected near the Kentucky state line. Total ice accumulations up to a tenth of an inch. * WHERE...In Tennessee, Scott, Campbell and Claiborne Counties. In Virginia, Lee County. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
650 WWUS44 KMRX 112024 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 324 PM EST Thu Feb 11 2021 TNZ035-112130- /O.CAN.KMRX.WW.Y.0007.000000T0000Z-210212T0000Z/ Morgan- 324 PM EST Thu Feb 11 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures remain above freezing so the threat of freezing rain has ended. Thus the advisory has been cancelled. $$ VAZ002-120500- /O.CON.KMRX.IS.W.0001.000000T0000Z-210212T1200Z/ Wise- Including the cities of Big Stone Gap, Norton, Wise, Coeburn, Appalachia, and Pardee 324 PM EST Thu Feb 11 2021 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Significant icing expected near the Kentucky state line. Total ice accumulations of a quarter inch or more will be possible. * WHERE...Wise County. * WHEN...From 7 AM Thursday to 7 AM EST Friday. * IMPACTS...Difficult travel conditions are possible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ012>015-VAZ001-120000- /O.CON.KMRX.WW.Y.0007.000000T0000Z-210212T0000Z/ Scott-Campbell-Claiborne-Hancock-Lee- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Kyles Ford, and Rose Hill 324 PM EST Thu Feb 11 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Brief periods of light freezing rain expected near the Kentucky state line. Total ice accumulations up to a tenth of an inch. * WHERE...In Tennessee, Scott, Campbell and Claiborne Counties. In Virginia, Lee County. * WHEN...From 7 AM to 7 PM EST Thursday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ005-006-120500- /O.CON.KMRX.WW.Y.0007.000000T0000Z-210212T0600Z/ Scott-Russell- Including the cities of Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, and Rosedale 324 PM EST Thu Feb 11 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Freezing rain expected. Total ice accumulations of up to a tenth of an inch possible. * WHERE...Scott and Russell Counties. * WHEN...From 7 AM this morning to 1 AM EST Friday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
251 WWUS44 KMRX 120121 AAA WSWMRX URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 821 PM EST Thu Feb 11 2021 VAZ002-120900- /O.CON.KMRX.IS.W.0001.000000T0000Z-210212T1200Z/ Wise- Including the cities of Big Stone Gap, Norton, Wise, Coeburn, Appalachia, and Pardee 821 PM EST Thu Feb 11 2021 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... * WHAT...Additional light icing possible near the Kentucky state line. Total ice accumulations of a quarter inch or more will be possible. * WHERE...Wise County. * WHEN...Until 7 AM EST Friday. * IMPACTS...Difficult travel conditions are possible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ005-006-120600- /O.CON.KMRX.WW.Y.0007.000000T0000Z-210212T0600Z/ Scott-Russell- Including the cities of Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, and Rosedale 821 PM EST Thu Feb 11 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Freezing rain and drizzle possible. Total ice accumulations of up to a tenth of an inch possible. * WHERE...Scott and Russell Counties. * WHEN...Until 1 AM EST Friday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
405 WWUS44 KMRX 120836 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 336 AM EST Fri Feb 12 2021 VAZ002-121500- /O.CAN.KMRX.IS.W.0001.000000T0000Z-210212T1200Z/ /O.NEW.KMRX.WW.Y.0008.210212T0836Z-210212T1500Z/ Wise- Including the cities of Big Stone Gap, Norton, Wise, Coeburn, Appalachia, and Pardee 336 AM EST Fri Feb 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...ICE STORM WARNING IS CANCELLED... * WHAT...Light freezing rain or freezing drizzle. * WHERE...Wise County. * WHEN...Until 10 AM EST this morning. * IMPACTS...The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ006-121500- /O.NEW.KMRX.WW.Y.0008.210212T0836Z-210212T1500Z/ Russell- Including the cities of Hansonville, Lebanon, Dye, Castlewood, Honaker, and Rosedale 336 AM EST Fri Feb 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Light freezing rain or freezing drizzle. * WHERE...Russell County. * WHEN...Until 10 AM EST this morning. * IMPACTS...The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this ice storm warning went out at Feb 10, 12:28 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 10, 12:28 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 1228 PM EST Wed Feb 10 2021 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... Skies have cleared out this morning across most locations which is allowing temperatures to warm quicker than forecast. As a result, adjusted hourly temperatures through the afternoon and MaxT's. The other minor updates were with sky cover through the afternoon. Do expect clouds to move back in as low-lvl moisture advects back into the area. Diegan && .AVIATION... 18Z TAF DISCUSSION. Cloud cover will move back into area this afternoon and evening with lowering CIGS. MVFR flight categories move in after 06Z at all TAF sites with slight chances of SHRA in the early morning hours. Some of these showers could bring IFR CIGS/Visb temporally. IFR conditions move in around sunrise at all sites with further LIFR conditions possible at CHA toward the end of the period. Cannot rule out LIFR conditions at times with RA at TYS and/or TRI but confidence is low enough to keep it mentioned in a PROB30 at this point. Winds will remain light and variable through the period. Diegan && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 48 54 41 51 42 / 70 90 40 20 60 Knoxville McGhee Tyson Airport, TN 44 48 38 47 40 / 60 90 50 10 50 Oak Ridge, TN 41 48 36 47 39 / 70 90 40 10 40 Tri Cities Airport, TN 40 46 38 47 38 / 30 90 70 10 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Feb 10, 3:06 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 AM EST Wed Feb 10 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110815- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 306 AM EST Wed Feb 10 2021 /206 AM CST Wed Feb 10 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday On Thursday there is a chance for a wintry mix of weather including freezing rain in northern Tennessee and southwest Virginia, specifically in the counties that border southeast Kentucky. Freezing rain accumulations will likely be light, but any amount of freezing rain can cause hazardous driving conditions. Also on Thursday periods of moderate rain will be possible during the daylight hours. This could lead to isolated flooding of low lying areas, with the highest threat being in southeast Tennessee and southwest North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 2:27 PM EST | Winter Weather Advisory | MRX | Lee, Russell, Scott | 35 hr |
Nearby
Ice Storm Warnings in Virginia, 2021Every ice storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.